The AIM with Immunotherapy Initiative – Home › Forums › Immunotherapy › Side-effect management › Probiotics
- This topic has 6 replies, 5 voices, and was last updated February 7, 2018 at 3:43 pm by Krista Rubin.
January 31, 2018 at 8:41 pm #4641Expert NurseLisa Kottschade
I’m having more and more patients inquire if they should start probiotics when beginning ICI therapy in the thoughts that this may be preventative for diarrhea/colitis. Are you getting these questions from your patients and what are your recommendations?
LisaFebruary 1, 2018 at 3:51 am #4646
Yes- I do have a number of patients ask; and because of that, I posed it to our GI physician whom is part of our immune toxicity team. Please do not quote me on this until I can get more of a definitive repose, but for now, he tells me that there is very little data supporting its use in prevention of ICI associated colitis.
The GUT microenvironment is a hot topic right now- so I suspect there will be more published data in the near future. In the meantime, I will see if I can get more of a data supported answer to this question; it is a good one!February 2, 2018 at 3:58 pm #4649Expert NurseVirginia Seery
It is a great question and several patients have asked me about it. We are not recommending it at this point, but I look forward to Krista’s follow up.February 2, 2018 at 10:21 pm #4654Expert NurseMollie Reed
I receive this question a lot. We certainly don’t recommend it on the front-end, but if patients wish to take them, we allow it.February 4, 2018 at 2:02 am #4655
I reached out to Dr. Michael Dougan. He is a GI physician and is a MAJOR member of our Severe Immunotherapy Toxicity Team at MGH. Here is his response to the question about probiotics.
“The current evidence in insufficient to support a recommendation for or against probiotic treatment during immunotherapy. Based on animal models, it is likely that the microbiome (the population of bacteria living in our gut) has an influence on the outcome of immunotherapy. However, at present we do not have enough information to know if the bacteria in probiotics will improve the antitumor response, or change the risk for developing diarrhea or colitis with ipilimumab or the PD-1/PD-L1 blocking antibodies. This is an ongoing area of active research and we will begin to have answers to this question in the near future. In the meantime, I recommend that providers not take a strong stand on this issue, but they can reassure their patients that it is unlikely that probiotics would be harmful”.
Michael Dougan, MD PhD
Assistant Professor of Medicine
Division of Gastroenterology
Massachusetts General HospitalFebruary 5, 2018 at 1:53 am #4658Expert NurseKathleen Madden
Thank you so much Krista for the expert GI MD weigh on this topic. I am usually cautious about recommeding adding probiotics when some one is in full grade 4 liquid diarreha. Our rationale is that with the acute inflammation, there are many microscopic openings placing a patient at risk for infection & coupled with the lack of being able to absorb and process medications normally in the gut. Tytpically if our practice adds a probiotic will be when the stools are soft and leaning more toward some form, bland proteins are being better tolerated while on a steroid taper. A slow recovery can also be aided by cholystyramine ( Questran) powder 1-3 x daily to help bulk the stool.February 7, 2018 at 3:43 pm #4665
Great info Kathy!!
Glad you mentioned the cholystyramine. We too will use this to bulk the stools and it is very effective.
- You must be logged in to reply to this topic.